Dangerous Symptoms of Withdrawal from Codeine

Written by Chloe Nicosia

Do you know the symptoms of withdrawal from codeine?

As with many opiates, withdrawal from codeine can come with some dangers. While the withdrawal experience itself is rarely extreme, it can cause terrible restlessness, mood swings and nausea, a state that many recovering addicts go in unprepared to face. Often, they will give up, unable to take the misery, and turn to a heavy dose of codeine for comfort, a step that puts them at risk of overdose. Overdoses are a serious risk with codeine, making it important that withdrawal is overseen and treated in a responsible way. It tends to surprise many people that the symptoms of withdrawal from codeine could be dangerous, especially since they’ve seen friends attempt the process and survive it. The overdose risk is real, however.

The safest way to attempt withdrawal from codeine is to do it at a rehab under medical supervision. Better Addiction Care equips people struggling with addiction, and their families, with an in-depth resource – a full, searchable database of qualified rehabs for every kind of addiction, complete with images, detailed descriptions and patient reviews. If you would like to speak to a qualified codeine addiction specialist or an addiction counselor, you can do that as well. All you need to do is call 1-800-429-7690.

Why does codeine withdrawal happen?

When a person abuses codeine, the drug in the bloodstream stimulates various brain regions such as the pleasure center. Since this is a vital brain center meant to be controlled by natural neurotransmitters, hormones and other chemicals, the brain first attempts to regain influence by hampering action of the drug, in a process known as tolerance development.

When the user attempts to overwhelm the system with ever-increasing doses of codeine, however, the brain’s self-defense shuts down. It no longer attempts to struggle with the action of codeine of the pleasure center. This action ends up turning codeine into an essential brain chemical.

When a codeine abuser goes off the drug, the brain’s dependence on it puts it at risk. With no codeine in the system to control the pleasure center, the user begins to be buffeted by mood swings and other terrible symptoms. These are the withdrawal symptoms felt. While the brain does attempt to re-establish control of the pleasure center, the process involves further chemical disruption in the brain that only causes the symptoms to become worse over a period of days.

Most people who attempt to quit cold turkey will give up and rush back to relieve the discomfort involved with a dose of codeine. Those who make the mistake of taking too much in their urgency to relieve their symptoms, suffer from a potentially fatal overdose.

The codeine withdrawal timeline

The symptoms of withdrawal from codeine begin within 6 hours of the last dose taken, going on to peak within 72 hours. These symptoms can persist in some form for as long as a week. In detox, medically qualified addiction specialists place patients in a drug-free environment, offer emotional support through the withdrawal process, and also use medical treatment to help suppress harmful symptoms. From medications such as Clonidine for anxiety and Valium for insomnia to methadone, buprenorphine or naltrexone for cravings, there are proven medical approaches to attack the worst of the symptoms appearing through the codeine withdrawal timeline.

Detox and rehab are a far better bet

The pain and misery of the codeine withdrawal stages are an important reason why many addicts refuse treatment. Accepting treatment in a professional detox setting with its promise of comfort and pain-free treatment, then, is important. Finding a detox center that does truly offer the best of modern addiction science to ensure a pleasant and pain-free course of treatment, however, can be a challenge. It isn’t easy to find such rehab; performing research on the Better Addiction Care website can give you a wonderful start, however.